Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

The independence of characters on non-abelian groups


Authors: David Grow and Kathryn E. Hare
Journal: Proc. Amer. Math. Soc. 132 (2004), 3641-3651
MSC (2000): Primary 43A65; Secondary 43A46, 22E46
Published electronically: May 20, 2004
MathSciNet review: 2084087
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that there are characters of compact, connected, non-abelian groups that approximate random choices of signs. The work was motivated by Kronecker's theorem on the independence of exponential functions and has applications to thin sets.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 43A65, 43A46, 22E46

Retrieve articles in all journals with MSC (2000): 43A65, 43A46, 22E46


Additional Information

David Grow
Affiliation: Department of Mathematics and Statistics, University of Missouri-Rolla, Rolla, Missouri 65409
Email: grow@umr.edu

Kathryn E. Hare
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: kehare@uwaterloo.ca

DOI: http://dx.doi.org/10.1090/S0002-9939-04-07506-9
PII: S 0002-9939(04)07506-9
Keywords: Characters, independence, compact non-abelian groups, compact Lie groups
Received by editor(s): August 22, 2003
Published electronically: May 20, 2004
Additional Notes: This research was supported in part by NSERC and the Swedish Natural Sciences Research Council
Communicated by: Andreas Seeger
Article copyright: © Copyright 2004 American Mathematical Society